Format

Send to

Choose Destination
Acad Emerg Med. 2014 Mar;21(3):301-7. doi: 10.1111/acem.12333.

Bleeding following rattlesnake envenomation in patients with preenvenomation use of antiplatelet or anticoagulant medications.

Author information

1
The Department of Medical Toxicology, Phoenix, AZ; The Department of Emergency Medicine, Section of Medical Toxicology, University of Southern California, Los Angeles, CA; The Center for Toxicology and Pharmacology Education and Research, University of Arizona College of Medicine, Phoenix, AZ.

Abstract

OBJECTIVES:

Rattlesnake envenomations commonly produce coagulopathy and thrombocytopenia, yet clinically significant bleeding is uncommon. It is unknown if patients who use antiplatelet or anticoagulant medications prior to envenomation are at increased risk for bleeding after envenomation.

METHODS:

This was a retrospective cohort study of patients age 14 years and older who were admitted to a single academic medical center for rattlesnake envenomation. Patients who reported use of antiplatelet or anticoagulant medications prior to envenomation were compared to patients not on those medications. Severity and timing of bleeding was compared between groups, as was a composite endpoint of major bleeding at any time, shock, readmission, or death.

RESULTS:

A total of 319 patients met inclusion criteria; 31 (9.7%) were documented to be taking antiplatelet or anticoagulant medications including aspirin, clopidogrel, and/or warfarin. Seventeen of the 319 patients developed bleeding associated with envenomation (major = 9; minor = 4; trivial = 4), with major bleeding occurring in five patients on antiplatelet or anticoagulant medications versus four patients not on antiplatelet or anticoagulant medications (p < 0.001). Seven of the 17 presented with early bleeding. This early bleeding occurred in three of 31 (9.7%) patients on antiplatelet or anticoagulant medications and four of 288 (1.4%) patients not on antiplatelet or anticoagulant medications (relative risk [RR] = 6.9; 95% confidence interval [CI] = 1.6 to 29.4; p = 0.022). Clinical outcome data were available for 300 of the 319 (94%) subjects following discharge. Late bleeding (bleeding after discharge from the index hospitalization) occurred in nine subjects, one of whom also had early bleeding (major = 2, minor = 3, trivial = 4). Three of these nine subjects with late bleeding were on antiplatelet or anticoagulant medications, compared with six not on antiplatelet or anticoagulant medications (p = 0.042). Both cases of late major bleeding occurred in patients on antiplatelet or anticoagulant medications. Therefore, among patients with follow-up data available, the overall rate of bleeding (early and late) was seven of 28 (25%) in patients taking antiplatelet or anticoagulant medications and 10 of 273 (3.7%) in patients not taking antiplatelet or anticoagulant medications (p < 0.001). The use of antiplatelet or anticoagulant medications was also associated with an increased risk of reaching the composite endpoint of major bleeding, shock, readmission, or death (6 of 31, or 19.4% vs. 14 of 288, or 4.9%; RR = 3.98; 95% CI = 1.65 to 9.62; p = 0.008).

CONCLUSIONS:

The risk of developing bleeding following rattlesnake envenomation is increased in patients who use antiplatelet or anticoagulant medications. This risk is greatest early after envenomation during the index hospitalization. However, risk of late, major bleeding appears also to be greatest in patients on antiplatelet or anticoagulant medications. Extra vigilance should be taken in patients on antiplatelet or anticoagulant medications and a careful risk/benefit analysis should be undertaken before continuing these medications in the weeks following the envenomation.

PMID:
24628755
DOI:
10.1111/acem.12333
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center